Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 22, 2020, 6:35 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2020, 6:35 PM EDT (22:35 UTC)
- Expired
- Aug 22, 2020, 7:30 PM EDT
- In force
- 55 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:20 PM EDT | TSTM WND DMG | Madison, CT | TREE DOWN ON POWERLINES AT COLONIAL ROAD AND WARPAS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
442
WUUS51 KOKX 222235
SVROKX
CTC007-009-222330-
/O.NEW.KOKX.SV.W.0074.200822T2235Z-200822T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
635 PM EDT Sat Aug 22 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
East central New Haven County in southern Connecticut...
Southern Middlesex County in southern Connecticut...
* Until 730 PM EDT.
* At 634 PM EDT, a severe thunderstorm was located near North
Madison, or near Durham, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
Guilford and Killingworth around 640 PM EDT.
North Madison around 650 PM EDT.
Clinton and Old Saybrook around 730 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4131 7238 4125 7258 4141 7274 4144 7265
TIME...MOT...LOC 2234Z 308DEG 10KT 4139 7266
HAIL...1.00IN
WIND...60MPH
$$
JC2 follow-up statements
443
WWUS51 KOKX 222307
SVSOKX
Severe Weather Statement
National Weather Service New York NY
707 PM EDT Sat Aug 22 2020
CTC007-009-222330-
/O.CON.KOKX.SV.W.0074.000000T0000Z-200822T2330Z/
New Haven CT-Middlesex CT-
707 PM EDT Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL NEW HAVEN AND SOUTH CENTRAL MIDDLESEX COUNTIES...
At 707 PM EDT, a severe thunderstorm was located over Killingworth,
or near Clinton, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
This severe storm will be near...
Clinton around 725 PM EDT.
Old Saybrook and Westbrook around 750 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4131 7238 4125 7258 4137 7270 4138 7256
TIME...MOT...LOC 2307Z 308DEG 10KT 4133 7256
HAIL...1.00IN
WIND...60MPH
$$
JC990
WWUS51 KOKX 222327
SVSOKX
Severe Weather Statement
National Weather Service New York NY
727 PM EDT Sat Aug 22 2020
CTC007-009-222337-
/O.EXP.KOKX.SV.W.0074.000000T0000Z-200822T2330Z/
New Haven CT-Middlesex CT-
727 PM EDT Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEW HAVEN AND
SOUTH CENTRAL MIDDLESEX COUNTIES WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4131 7238 4125 7258 4137 7270 4138 7256
TIME...MOT...LOC 2327Z 308DEG 10KT 4130 7251
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:05 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 22, 4:05 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service New York NY 405 PM EDT Sat Aug 22 2020 .SYNOPSIS... A surface trough remains across the region through Monday. A weakening low pressure along a stationary frontal boundary will move south through this evening. A cold front passes through on Tuesday, followed by high pressure on Wednesday. A warm front then moves through Wednesday night into Thursday. Low pressure to the north then drags another cold front through the region Friday into Friday night. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... A frontal boundary to our south continues to weaken through this evening. North of this frontal boundary, showers and a few thunderstorms have developed across the area. Storms will remain isolated and not severe. Precipitation should begin to dissipate this evening as a weak ridging builds into the region. Partly cloudy conditions expected tonight with the potential of some fog development, especially where it rained. Low temperatures will be in the 60s to lower 70s. There is a high risk of rip current along the southeastern Suffolk beaches today. A moderate risk of rip current continues for the remainder of the ocean beaches. && .SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/... Weak ridging will remain through Sunday, however there is a shortwave that will move into the ridge for Sunday, and with some forcing along with convergence along any sea breeze boundaries, and daytime heating, there will be chances of precipitation, mainly inland, by Sunday afternoon. There is a moderate risk of rip current development at the ocean beaches on Sunday. && .LONG TERM /MONDAY THROUGH SATURDAY/... A surface trough is progged to be across the forecast area on Monday, and this will be the focus of any showers and thunderstorms that develop with daytime instability. Then for Tuesday, a cold front passes through most likely during the afternoon hours. SBCAPES could be on the order of 1500-2500 J/KG with a deep WNW flow, including mid-level winds up to around 40 kt. Additionally, forecast soundings show a fairly dry sub-cloud layer and inverted-v profile. Strong to potentially severe wind gusts could therefore occur with thunderstorms that manage to develop during the day. Highs for Monday and Tuesday will be in the mid 80s to lower 90s. The amount of cloud cover plus how much surface dewpoints will be allowed to lower with daytime heating add to the uncertainty regarding maximum heat indices both days. So far, there are no zones with widespread 95+ heat indices on both days, but it is nevertheless close to heat advisory criteria. High pressure will lower temperatures and dewpoints for Wednesday, then a warm front sets up and moves through Wednesday night into Thursday. Models aren't showing much moisture with the front, but will include slight chance PoPs north and west of the city for Thursday. Low pressure then tracks through the Great Lakes and passes nearby or to our north sometime Friday into Saturday, dragging another cold front through. Will cap PoPs at chance with this being several days out. Tropical moisture could get entrained into the system, so will need to monitor trends for the threat of heavy rainfall in addition to thunderstorms. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Weak high pressure offshore will give way to a weak low pressure area moving near early Sunday. A surface trough will be within the region later on Sunday. Mainly VFR through the TAF period, with the exception of brief MVFR to LIFR conditions possible with a few showers and thunderstorms into early this evening. Coverage is isolated. Late tonight into early Sunday morning, some patchy fog is forecast outside of NYC terminals with MVFR conditions. Winds will generally be S-SW 10-15 kt this afternoon into early evening and then will lower 5-10 kt tonight and will be close to 10 kt Sunday. .OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY... .Sunday...Chance of showers and thunderstorms with brief MVFR to LIFR conditions possible, mainly during the afternoon into the early evening. .Monday and Tuesday...Mainly VFR with a slight chance of showers or thunderstorms with MVFR possible. .Wednesday-Thursday...Mainly VFR. && .MARINE... Sub SCA conditions are expected throughout the coastal waters through the forecast period, but ocean seas could get close to 5 ft on Tuesday. && .HYDROLOGY... No hydrologic impacts are expected through the weekend. There is at least a low chance of adverse hydrologic impacts during the Friday to Saturday time period as there is the potential for remnant tropical system moisture combining with a low pressure system that will be tracking nearby the area. The potential event is too far out in time to estimate potential rain totals. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 9 PM EDT this evening for NYZ081. NJ...None. MARINE...None. &&
Hazardous weather outlook, Aug 22, 12:32 PM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1232 PM EDT Sat Aug 22 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-230100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1232 PM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-230100- Southeastern Suffolk- 1232 PM EDT Sat Aug 22 2020 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-230100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1232 PM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 22, 1:54 PM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service New York NY
154 PM EDT Sat Aug 22 2020
NJZ004-006-104>106-221900-
Hudson-Eastern Essex-Western Essex-Eastern Bergen-Eastern Passaic-
154 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON AND NORTHEASTERN ESSEX
COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Bloomfield,
moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bloomfield, Lyndhurst, Rutherford, Kearny, Montclair, Belleville,
Nutley, North Arlington, Little Falls, Verona, Cedar Grove, East
Rutherford, Glen Ridge and East Newark.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4081 7429 4088 7423 4083 7407 4081 7406
4073 7412
TIME...MOT...LOC 1754Z 298DEG 11KT 4083 7422
JCSpecial weather statement, Aug 22, 2:34 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service New York NY
234 PM EDT Sat Aug 22 2020
NYZ073-221900-
Bronx-
234 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT BRONX COUNTY...
At 234 PM EDT, a strong thunderstorm was located over East Tremont,
moving southeast at 10 mph.
Wind gusts up to 35 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Tremont, City Island, Cardinal Spellman Hs, Co-
op City, Riverdale, Fordham and Woodlawn.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4087 7391 4088 7391 4088 7393 4092 7392
4090 7386 4091 7385 4089 7384 4088 7380
4089 7379 4088 7378 4089 7378 4087 7375
4085 7377 4082 7384
TIME...MOT...LOC 1834Z 294DEG 7KT 4086 7386
JMSpecial weather statement, Aug 22, 2:43 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service New York NY
243 PM EDT Sat Aug 22 2020
CTZ007-008-221915-
Northern New London-Northern Middlesex-
243 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...
At 243 PM EDT, a strong thunderstorm was located near East Haddam, or
near Colchester, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Colchester, East Hampton, Salem, East Haddam, Haddam, Lake
Pocotopaug, Montville, Moodus and Millington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4159 7239 4159 7238 4148 7216 4143 7247
4157 7256 4159 7247 4158 7247 4159 7242
4160 7241
TIME...MOT...LOC 1843Z 320DEG 6KT 4150 7238
JMSpecial weather statement, Aug 22, 3:15 PM EDT, 3 hours 20 minutes before
Special Weather Statement National Weather Service New York NY 315 PM EDT Sat Aug 22 2020 CTZ007-008-012-222000- Southern New London-Northern New London-Northern Middlesex- 315 PM EDT Sat Aug 22 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW LONDON AND NORTHERN MIDDLESEX COUNTIES... At 315 PM EDT, radar indicated strong thunderstorms were located along a line extending from Salem to near East Haddam. Movement was southeast at 15 mph. Wind gusts up to 45 mph and half inch hail are possible with these storms. Locations impacted include... Colchester, East Hampton, Groton, Salem, Waterford, East Lyme, Ledyard, East Haddam, Haddam, Lebanon, Bozrah, Lyme, North Lyme, Gales Ferry and Lake Pocotopaug--East Hampton. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4140 7197 4137 7232 4156 7257 4156 7223 TIME...MOT...LOC 1915Z 301DEG 15KT 4148 7228 4148 7243 JM
Special weather statement, Aug 22, 5:21 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New York NY
521 PM EDT Sat Aug 22 2020
NYZ075-178-222200-
Southern Queens-Kings (Brooklyn)-
521 PM EDT Sat Aug 22 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT QUEENS AND KINGS
COUNTIES...
At 521 PM EDT, strong thunderstorms were clustered over Sheepshead
Bay, or over Rockaway Beach, moving southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Crown Heights, Coney Island, Flatbush, Rockaway Beach, Canarsie,
Howard Beach, Bensonhurst, Arturo Toscanini Ps and Sheepshead Bay.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 7395 4056 7401 4058 7401 4060 7403
4071 7395 4069 7390 4068 7390 4069 7389
4064 7374 4062 7377 4061 7376 4061 7374
4059 7373 4059 7375 4058 7373 4053 7394
TIME...MOT...LOC 2121Z 301DEG 20KT 4060 7393
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:43 PM EDT | Special Weather Statement | OKX | 32 min | |
| Aug 22, 2:48 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 27 min |
| Aug 22, 3:15 PM EDT | Special Weather Statement | OKX | 45 min | |
| Aug 22, 3:25 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 95 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.